Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 276, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 18, 2011, 5:05 PM EDT for Clay County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2011, 5:05 PM EDT (21:05 UTC)
- Expired
- Jun 18, 2011, 5:45 PM EDT
- In force
- 40 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Clay County, NC
The radar
The Knoxville radar (KMRX), 126 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 5:30 PM EDT | TSTM WND DMG | Hayesville, NC | SEVERAL TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 11:05 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1149 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
239
WUUS54 KMRX 182105
SVRMRX
NCC043-182145-
/O.NEW.KMRX.SV.W.0276.110618T2105Z-110618T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 PM EDT SAT JUN 18 2011
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN SOUTHWEST NORTH CAROLINA...
* UNTIL 545 PM EDT
* AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HAYESVILLE...AND MOVING EAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
TUSQUITEE AND SHOOTING CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM EDT
SATURDAY EVENING FOR SOUTHWEST NORTH CAROLINA.
&&
LAT...LON 3502 8396 3505 8397 3510 8388 3514 8385
3515 8378 3516 8375 3516 8365 3509 8357
3505 8356 3501 8351 3500 8348 3499 8349
3498 8400
TIME...MOT...LOC 2105Z 276DEG 31KT 3503 8383
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:21 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 18, 3:21 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 321 PM EDT SAT JUN 18 2011 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...WEAK FRONTAL BOUNDARY STRETCHED ACROSS THE REGION DURING THE SHORT TERM WITH A SERIES OF IMPULSES MOVING THROUGH. ASSOCIATED CONVECTION IS EXPECTED AS EACH WAVE MOVES ACROSS THE MRX CWA. CURRENT ACTIVITY WILL MOVE OUT THIS EVENING WITH ANOTHER ROUND EXPECTED LATE TONIGHT INTO SUNDAY MORNING. A THIRD ROUND IS POSSIBLE SUNDAY AFTERNOON WITH BEST CHANCES OVER NORTHER AREAS. MODERATE TO HEAVY RAINFALL AND BRIEF WIND GUSTS WILL BE THE MAIN THREAT WITH EACH ROUND OF CONVECTION. .LONG TERM (MONDAY THROUGH SATURDAY)...A FEW SHOWERS OR THUNDERSTORMS MAY LINGER OVER NORTHERN LOCATION INTO MONDAY... OTHERWISE...UPPER LEVEL RIDGE MOVES IN FOR MONDAY AND TUESDAY. A SLOW MOVING COLD FRONT PUSHES IN LATE WEDNESDAY INTO WEDNESDAY NIGHT. THIS FRONT WILL LINGER OVER THE AREA AND PROVIDE OUR BEST CHANCE OF CONVECTION ON THURSDAY. WILL KEEP SOME LOW POPS INTO FRIDAY AS THE SYSTEM EXITS THE AREA WITH DRY CONDITIONS EXPECTED TO RETURN FOR SATURDAY. GUIDANCE NUMBERS LOOK GOOD AND KEPT TEMPERATURES CLOSE. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 72 95 71 97 71 / 40 30 10 10 10 KNOXVILLE AIRPORT, TN 69 92 70 94 69 / 50 40 20 10 10 OAK RIDGE, TN 70 92 70 94 69 / 50 40 20 10 10 TRI CITIES AIRPORT, TN 66 89 66 91 65 / 50 50 30 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB
Hazardous weather outlook, Jun 18, 3:04 AM EDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 304 AM EDT SAT JUN 18 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190715- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 304 AM EDT SAT JUN 18 2011 /204 AM CDT SAT JUN 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY THIS MORNING WILL MOVE TOWARDS THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON... BRINGING THE POTENTIAL FOR A FEW SEVERE STORMS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A NORTHWEST FLOW PATTERN ALOFT WILL LINGER OVER THE SOUTHERN APPALACHIAN REGION THROUGH SUNDAY NIGHT...BRINGING THE POSSIBILITY OF SEVERAL THUNDERSTORM COMPLEXES FROM THE MID MISSISSIPPI AND OHIO RIVER VALLEYS. THESE THUNDERSTORM COMPLEXES MAY AFFECT THE SOUTHERN APPALACHIAN REGION ON SUNDAY...BRINGING THE POTENTIAL FOR DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES TODAY THROUGH SUNDAY NIGHT.
In the hours before
Special weather statement, Jun 18, 2:11 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 211 PM EDT SAT JUN 18 2011 NCZ060-061-TNZ086-087-181915- CHEROKEE NC-CLAY NC-NORTHWEST MONROE TN-SOUTHEAST MONROE TN- 211 PM EDT SAT JUN 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR MONROE...CLAY AND CHEROKEE COUNTIES UNTIL 315 PM... AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STECOAH TO 7 MILES SOUTHWEST OF TAPOCO...WHICH WAS MOVING SOUTHEAST AT 45 MPH. WIND GUSTS UP TO 50 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THESE THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DMG
Local storm report, Jun 18, 3:42 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG DUNLAP 35.37N 85.39W
06/18/2011 SEQUATCHIE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN IN DUNLAP. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Jun 18, 4:18 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL CALHOUN 35.30N 84.75W
06/18/2011 E1.00 INCH BRADLEY TN AMATEUR RADIO
&&Local storm report, Jun 18, 4:41 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
441 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG SOUTH PITTSBURG 35.02N 85.71W
06/18/2011 MARION TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
&&Local storm report, Jun 18, 4:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG CHATTANOOGA 35.07N 85.26W
06/18/2011 HAMILTON TN LAW ENFORCEMENT
NUMEROUS TREES AND POWER LINES DOWN.
&&Local storm report, Jun 18, 5:02 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT SAT JUN 18 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 1 NW BENTON 35.19N 84.67W
06/18/2011 POLK TN LAW ENFORCEMENT
4 TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 4:38 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee | 67 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.